Learn how to use Mayo Clinic Connect
Request an Appointment
My Endocrinologist decreased my Synthroid medication and since then my hearing loss has increased. I am trying to connect with her to discuss it. Has anyone had
a similar experience? Would appreciate input.
@ainsleigh Hearing loss due to a decrease in a medication prescribed by an endocrinologist does seem concerning.
You'll notice that I added this discussion to the endocrinology group.
May I ask what your providers/doctors have said about the hearing loss?
I am wondering if you had diagnosed hearing loss prior to your current situation. If so, was the doctor who put you on the thyroid medication aware of your hearing loss. You may want to find out if the medication you've been taking is ototoxic. People with hearing loss should be sure that all medical professionals who treat them are aware of it.
Jump to this post
@julieo4 sorry to jump in on this and just put a comment on another page which I now cant find: but just found ata.org (American tinnitus assn.) with a 25 page list of medications which can be associated with causing Tinnitus and an article dated 2009 by Dr.Bauman about it… why why why were we not told about possible hearing loss when prescribed medications years ago… I have been on some on the list so long I am surprised I can even hear… and the tinnitus is 24/7 now… very upsetting to read. Now to go back to the list and print and highlight…. but sure are a lot of meds it's shocking. J.
Hi Lacy2. No problem jumping in. So many of these topics overlap. It's hard to keep track of them all. Ototoxicity is a real issue. I don't know why it's not considered when doctors are prescribing medication. It seems like many good physicians just don't know enough about hearing issues to understand this. About 8 years ago I had an eye infection. My physician, an Ophthalmologist, prescribed a medication that I knew to be ototoxic. I told him that I was not comfortable taking that medication. It was like I punched him in the gut. He did not like my saying that, and argued with me about my hearing loss issues. It was awful. At the time, I had a brochure that included a long list of ototoxic medications. Thus, I was able to show him that brochure. Bottom line was that he had never considered this an issue. Thankfully, I was prescribed something different that worked for me.
Unfortunately, in some situations ototoxic medications are the only available options for a particular health issue. Mostly chemotherapy. It's a tough one. Tinnitus
Sadly, hearing loss has been disregarded in many medical situations over time.
According to information I've read over time, tinnitus can be caused by some medications. Most often though, it is caused by excess noise. There is so much to learn, and we are all different.
…so true! And many medical conditions probably have been started by medications for other illnesses in many cases… but as you say its a tough one.. weighing the pros and cons of helping one condition only to create another. But I wish patients were given the choice. I too was told by glaucoma specialist not to take meds that increased eye pressure and psychiatrist insisted could take it… was adamant. And a person at the clinic for elderly, a woman, told me: it's better to have better mental health and lose some vision, the library has talking books! I will never forget that statement which was also repeated by an emerge dept. doctor, who was very nice, but said the same thing. I chose vision over mental health and my life is not that happy but at least I can see my family's faces and read my ipad and see the flowers outside….. 🌷🌷🌷my choice, cant have everything!
Arghh! Don't you hate when they say things like that? I am tolerating tremors because the risks of the anti-tremor med are not tolerable to me. And I agree about preserving eyesight – so much relies on it – I am absolutely vigilant about my glaucoma meds and appointments.
…same here @sueinmn I got P.N. 2016 in lower arms legs feet hands but could cope with it so didnt take the meds but a lot has happened since then; c.diff from too many antibiotics and got copies of some of the lab reports and two there was no growth; anyway now have internal tremors, tinnitus and ear pain but no meds for them anyway…I used to force myself to wake up thru night to make sure I could still see… it was frightening…. even my pharmacist faxed the specialist in Toronto Hospital asking if I could take such and such antidepressant, which I had told pharmacist I shouldn't; and specialist (high up the ladder) immediately wrote back and in large print: no she cannot take with narrow angle glaucoma. Its as if the doctors think we are making all this up. Right now with all the non-life-threatening problems i have on top of anxiety and a dash of depression/demoralization I am hanging on a thread, as my family knows. I keep repeating, I applaud those who have so many illnesses or more serious than mine for hanging in there! J.
Here's a resource with information about ototoxic medications, along with a list of ototoxic drugs/medications. They are not all prescription drugs; many over the counter medications are on the list.
List of Ototoxic Drugs that Cause Tinnitus
Certain prescription drugs can, over time, have an ototoxic effect on your hearing, causing hearing loss and ear ringing from tinnitus. Ototoxicity may be reversible or may be permanent, depending on the type of medication used, dosage and duration of treatment. There are many medications that have been listed as potentially ototoxic drugs, including antidepressants, antibiotics, and many painkillers.
What are ototoxic drugs?
Ototoxic medications have a toxic effect on the nerve cells of your inner ears. Over time, long-term usage of certain prescription medications can result in tinnitus or hearing loss.
Please speak with your doctor before discontinuing or reducing your intake of any medication.
Here is a list of medications that can potentially cause tinnitus.
Salicylates – Aspirin and aspirin containing products
Non-Steroidal Anti-Inflammatory Drugs (NSAIDS) – Advil, Aleve, Anaprox, Clinoril, Feldene, Indocin, Lodine, Motrin, Nalfon, Naprosyn, Nuprin, Poradol, Voltarin.
Antibiotics – Aminoglycosides, Erythromycin, Vancomycin
Aminoglycosides – Streptomycin, Kanamycin, Neomycin, Gantamycin, Tobramysin, Amikacin, and Netilmicin
Erythromycin – EES, Eryc, E-mycin, Ilosone, Pediazole and new derivatives of Erythromycin, Biaxin, and Zithromax
Vancomycin – Vincocin
Loop Diuretics – Lasix, Endecrin, and Bumex
Chemotherapy Agents – Cisplatin, Nitrogen Mustard, and Vincristine
Quinine – Aralen, Atabrine (for treatment of malaria), Legatrin, and Q-Vel Muscle Relaxant (for treatment of night cramps)
Ototoxic drugs that worsen tinnitus
Many prescription and nonprescription medicines can worsen ringing in the ears (tinnitus).
Starting a new medication or increasing your dose of ototoxic prescription drugs can make symptoms of tinnitus more pronounced.
Medicines that commonly cause tinnitus or make tinnitus worse include some of the following:
Blood pressure medicine
Local anesthetic agents
Medicines used to treat cancer
Medicine used to treat Parkinson’s disease
Radiation therapy to the head or neck.
Some vitamins or mineral supplements, such as niacin or vitamin A.
Water pills (diuretics)
The signs of ototoxicity, in order of frequency
Symptoms of ototoxic drug reaction include:
a) Development of tinnitus in one or both ears.
b) Intensification of existing tinnitus or the appearance of a new sound.
c) Fullness or pressure in the ears other than being caused by infection.
d) Awareness of hearing loss in an unaffected ear or the progression of an existing loss.
e) Development of vertigo or a spinning sensation usually aggravated by motion which may or may not be accompanied by nausea.”
It is strongly suggested that if any of these symptoms develop while taking any medication, call your doctor immediately.
Antioxidants help with tinnitus
If you must take ototoxic medications, it is a good idea to also take antioxidants, in order to lower your chances for developing tinnitus.
Yep…can go down this list and tick off quite a few, and not just one prescription. After Cdiff took about 120 vancomycin have had many prescriptions for antibiotics for bladder infections .. and my tinnitus is from years ago but was just the odd click or ping … over the last few years gradually now to 24/7 and motor sound low or high most of the time plus, unfortunately, pain and pressure around ears … esp. right one… trying to sort it all out with no family doctor..blame myself for getting into this web but it looked so innocent and no danger sign! 🕸🕷
@ainsleigh, I'm wondering if you've had a chance to talk to your endocrinologist about the possible connection between your thyroid condition, the medication and worsening hearing loss?
Yes I did speak to her but she did not seem to think there is a connection.
Hi, I'm now in my 50s, and I've been on thyroid meds since I was age 30. I've never experienced hearing loss from the meds. I had Graves Disease, my thyroid was removed.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In